Alert archive / Arizona / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Tucson, AZ
NWS Tucson, AZ issued this areal flood advisory at Jul 16, 2017, 1:14 PM MST for Santa Cruz County, Arizona. It was in force for 61 min.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 1:14 PM MST (20:14 UTC)
- Expired
- Jul 16, 2017, 2:15 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WGUS85 KTWC 162014
FLSTWC
Flood Advisory
National Weather Service Tucson AZ
114 PM MST SUN JUL 16 2017
AZC023-162115-
/O.NEW.KTWC.FA.Y.0021.170716T2014Z-170716T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
114 PM MST SUN JUL 16 2017
The National Weather Service in Tucson has issued a
* Urban and Small Stream Flood Advisory for...
South central Santa Cruz County in southeastern Arizona...
* Until 215 PM MST
* At 111 PM MST, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding
in the Nogales and Rio Rico areas.
* Some locations that will experience flooding include...
Nogales, Rio Rico, Kino Springs and Pena Blanca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3135 11111 3149 11106 3149 11071 3133 11071
3133 11105
$$
ZellWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 9:44 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 16, 9:44 AM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 944 AM MST Sun Jul 16 2017 .SYNOPSIS...Expect scattered to numerous thunderstorms this afternoon into tonight followed by widespread showers with embedded thunderstorms Monday. Heavy rainfall will occur with the stronger thunderstorms. Isolated to scattered mainly afternoon and evening thunderstorms will then prevail Tuesday into next weekend. && .DISCUSSION...Plenty of moisture, a decent easterly component to our flow, and the proximity of a weak inverted trough immediately east and southeast of the area will continue this busy thunderstorm period. Precipitable water ranging from 1.45 to 1.7 inches across the area with surface dew points in the mid to upper 60s. The 12Z KTWC sounding showed plenty of conditional instability and favorable conditions for strong outflows from the northeast and east. We will continue to be vulnerable to organized thunderstorm activity from afternoon to late evening hours. With the proximity of the inverted trough and weak easterly impulses combined with a steady flow, we will also tend to reload the atmosphere more quickly than usual between event periods. Flash Flood Watch through Monday evening, and another day with marginal severe from SPC looks good. Please see the previous discussion below for additional details. We'll once again be fortunate enough to see a GOES-16 meso sector over the area for 1 minute data this afternoon and evening. It has made a big difference in our warning and forecast operations. && .AVIATION...Valid thru 17/18Z. Isolated -TSRA/-SHRA east of KTUS late this morning, then scattered to numerous TSRA/SHRA this afternoon into tonight. Brief gusts to 45 kts will occur with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms mainly during the afternoon and evening hours through Tuesday. Somewhat less coverage of thunderstorms should occur west of Tucson later this week. However, ample moisture will still produce isolated thunderstorms west of Tucson with scattered thunderstorms from Tucson eastward Wednesday into next weekend. Daytime temperatures will be at least a few degrees below seasonal normals this week. && .PREV DISCUSSION...Given the mid-level steering flow, showers/tstms are then expected to propagate southwestward into the lower deserts later this afternoon and evening. The 16/06Z Univ of AZ WRF-NAM is especially favoring the area from Tucson westward into western Pima County with the potential for perhaps widespread heavy rainfall by Monday morning. Have noted that the 16/06Z NAM12 depicts very impressive rainfall amounts associated with "convective bullseyes" mainly west of Tucson tonight. The potential for widespread albeit perhaps lesser rainfall amounts continues Monday into Monday night as an inverted upper trough moves westward across this forecast area. Per coordination with the Weather Prediction Center (WPC) and neighboring WFO's, a Flash Flood Watch has been issued for all of southeast Arizona, and is in effect from 2 pm MST this afternoon through Monday evening. Thereafter, the 16/00Z GFS/ECMWF/CMC as well as their respective ensembles depict a southeasterly mid-level steering flow to commence Tuesday and continue into next weekend. In summary, these solutions as well as their respective previous solutions suggest that some decrease in shower/tstm coverage may occur across western sections especially during the latter part of this week. However, ample moisture will be sufficient to produce scattered mainly afternoon and evening showers/tstms from Tucson eastward, and isolated coverage of showers/tstms west of Tucson. Below normal daytime temperatures will prevail for much of southeast Arizona through at least midweek, with Monday and Tuesday to be the relatively coolest days. High temperatures will warm closer to seasonal normals late this week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 2 PM MST this afternoon through Monday evening for AZZ501>515. && Meyer/Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 16, 1:06 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST SUN JUL 16 2017
AZZ509-510-162045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hannagan Meadow, or 36 miles south of Springerville,
moving south at 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain
Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak, Blue and Arsenic Tubs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 10908 3327 11013 3347 11006 3347 11000
3358 11000 3357 10988 3353 10982 3348 10981
3348 10977 3358 10966 3358 10962 3363 10956
3362 10953 3366 10948 3370 10947 3373 10936
3378 10935 3378 10904
TIME...MOT...LOC 2005Z 011DEG 24KT 3363 10945
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 56 min |
| Jul 15, 5:23 PM MST | Dust Storm Warning | TWC | Pinal | 83 min |
| Jul 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 15, 5:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 15, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Jul 15, 8:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 9:03 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 15, 10:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 15, 10:53 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Jul 16, 12:01 AM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 16, 2:48 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 48 hr |
| Jul 16, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 16, 2:14 PM MST | Special Weather Statement | TWC | Graham | 61 min |
| Jul 16, 2:17 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Jul 16, 3:03 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 117 min |
| Jul 16, 3:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 62 min |
| Jul 16, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 16, 4:07 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 4 hr |
| Jul 16, 4:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 16, 4:37 PM MST | Special Weather Statement | TWC | 53 min |
Nearby
Areal Flood Advisories in Arizona, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.